Minnesota, 2019

Flooding in Minnesota, March 28 to 31, 2019

March 28 to 31, 2019 · NWS FGF · 3 events in 3 counties and zones

The winter snow melted first across portions of Grant, Wilkin, and Clay counties. Visible satellite imagery confirmed this fact, showing a distinct snow free north to south band that extended roughly 20 or so miles east of the Red River in these three counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The winter snow melted first across portions of Grant, Wilkin, and Clay counties. Visible satellite imagery confirmed this fact, showing a distinct snow free north to south band that extended roughly 20 or so miles east of the Red River in these three counties. As the snow melted, it flooded low lying areas and roads. Numerous sections of land pooled with water from the snow melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 28, 5:59 AM CST, 3 hours 1 minute earlier.

Area forecast discussion, Mar 28, 5:59 AM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Forks ND
659 AM CDT Thu Mar 28 2019

.UPDATE...
Issued at 659 AM CDT Thu Mar 28 2019

Updated pops for the day to match radar returns over Canada. Flurries
or very light rain or snow expected today. Temps tweaked of the
morning. Otherwise no changes to current forecast.

&&

.SHORT TERM...(Today through Friday)
Issued at 349 AM CDT Thu Mar 28 2019

Split flow was across North America with southern stream entering CA
into the Northern Plains and northern stream dropping south out of
central Canada. Water vapor loop indicated an upper level trough was
moving across MAN. Light rain-snow showers will occur across the far
northeast zones early this morning with short wave. Upper level jet
over the area will shift east tonight. Another short wave entering
northern SASK will sweep across southern MAN and northern MN Fri.
Short wave will produce mostly light rain Fri as temps will rise
into the 40s.

Plenty of clouds upstream over southern Canada. Will keep mostly
cloudy skies for parts of the area today.

.LONG TERM...(Friday nightthrough Wednesday)
Issued at 349 AM CDT Thu Mar 28 2019

Fri night-Monday

Forecast area remains in northwest flow aflot with several short
waves moving southeast thru the area, each one accompanied by a
surface cold front. One such wave will move through Friday evening
followed by a cold day on Saturday as high pressure moves in.
Another cold front drops southeast Sunday.  Some low chances for
precipitation with each of these fronts, mainly in northwestern
Minnesota.  High pressure will move back in on Monday.

Tuesday-Wednesday

Long range models (ECMWF, GFS, CMC) all in
agreement in flattening the 500 mb flow and it becoming more west-
southwest middle of the week. This will allow a Pacific upper wave
to move onshore into Oregon and Washington Tuesday with low pressure
organizing over northeastern Wyoming or southeastern Montana.  This
upper wave will move east-northeast and thru the northern Plains
Wednesday.  Model differences remain high as expected this far out
but all 3 long range models do indicate a storm system affecting
North Dakota.  Temperature profiles vary considerably...with
CMC/ECMWF indicating potential for wet snow northern ND into
southern Manitoba.  00z GFS is a bit farther south and has heavier
precipitation (rain/snow) in southern ND.   GEFS plumes indicate the
operational 00z GFS is an outlier with its 1+ inch qpf for Grand
Forks and Fargo.   A system to watch the next few days to see how
models handle the energy in the north Pacific Ocean.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 659 AM CDT Thu Mar 28 2019

High cloud were moving across the southern zones while MVFR to VFR
conditions were across the northern zones. Lower clouds were moving
southeast at 30-35 mph. Expect MVFR conditions to move southeast
mainly for this morning. Thereafter expect mostly VFR conditions for
the afternoon and Thu night.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JH
SHORT TERM...JH
LONG TERM...Riddle
AVIATION...JH
Hazardous weather outlook, Mar 28, 4:25 AM CST, 4 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
525 AM CDT Thu Mar 28 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
525 AM CDT Thu Mar 28 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Grant

When
March 28, 9:00 AM CST to March 31, 11:59 PM CST
Where
Grant County, 9.07 mi WNW of Wendell to 1.92 mi WSW of Herman
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
COOP Observer
Coordinates
46.100, -96.260

Flood, Wilkin

When
March 28, 9:00 AM CST to March 31, 11:59 PM CST
Where
Wilkin County, 3.58 mi NNE of Wolverton to 5.62 mi N of Breckenridge
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
COOP Observer
Coordinates
46.630, -96.760

Flood, Clay

When
March 28, 9:00 AM CST to March 31, 11:59 PM CST
Where
Clay County, 2.34 mi NE of Rustad to 5.39 mi SE of Comstock
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
COOP Observer
Coordinates
46.750, -96.710

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809005, 809007, 809008.